Providers and Public Encouraged to Take Advantage of New Standing Order, Allowing New Yorkers to Get Naloxone Without a Prescription
ALBANY, N.Y. (August 26, 2022) – The New York State Department of Health has been made aware of a rapid increase in opioid-related overdoses in the Central New York region. Other areas of the state should also be aware and take precautions. These overdoses are likely linked to fentanyl, which is a powerful opioid that is often added to other drugs like heroin, as well as, cocaine, crystal methamphetamine and illicitly manufactured pills, including benzodiazepines and other psychostimulants like Molly and MDMA.
Fentanyl is 50-100 times stronger than heroin and has contributed to an increase in opioid overdose deaths in recent years. Nearly half of all overdose deaths in New York State now involve fentanyl. The public and providers are encouraged to recognize the signs of overdose and take advantage of the resources available through the Opioid Overdose Prevention Program to help those in need.
"Cases of overdose are on the rise in Central New York, but we can make each overdose less likely to be fatal," State Health Commissioner Dr. Mary T. Bassett said. "Fentanyl has made all street drugs more dangerous and non-opioid drugs like methamphetamines can be fatal, too. I carry naloxone, just in case. And I urge everyone never to hesitate to call 911."
Opioid overdose signs and symptoms include slow or shallow breathing, uneven or no breathing, blue or purplish-black lips or fingernails, unresponsiveness, and unconsciousness. The signs and symptoms and characteristics to identify a methamphetamine overdose include agitation, chest pain, irregular or stopped heart, high body temperature and seizure.
Recently, Dr. Bassett announced a statewide pharmacy standing order for naloxone that began on Monday, August 15, 2022. Naloxone is a medication that can be easily administered to block the effects of opioids allowing a stricken person to regain consciousness and resume normal breathing. Providers, the public, and family members of those suffering with addiction are encouraged to obtain naloxone and become familiar with its administration.
Through the State Health Department's Naloxone Co-payment Assistance Program (N-CAP), insured individuals have co-payments of up to $40.00 covered by the State resulting in no cost or lower out-of-pocket expenses. Individuals and family members are also encouraged to keep these simple guides handy, in case of an emergency: How to Use Nasal Naloxone for Opioid Overdose or Emergency Response for Opioid Overdose.
Individual who use opioids or other substances, as well as their loved ones, are also encouraged to create an overdose prevention safety plan. Support for creating an overdose prevention plan is offered at Opioid Overdose Prevention Programs across the state. Family members can also check the Community Calendar of Opioid Overdose Trainings for an overdose prevention training session to learn how to identify and respond to an opioid overdose, and be trained in how to administer naloxone. And test strips are also available to help identify other substances that may be contaminated with fentanyl.
New Yorkers looking for support with their substance use, or whose loved ones are seeking help, can find help and hope by calling the State's toll-free, 24-hour, 7-day-a-week HOPEline at 1-877-8-HOPENY (1-877-846-7369) or by texting HOPENY (Short Code 467369).